Pennsylvania, 2017

Flash Flooding and Hail in Pennsylvania, September 5, 2017

September 5, 2017 · NWS PHI · 8 events in 3 counties and zones

A frontal boundary moving through the region produced thunderstorms, some severe, during the late afternoon and early evening hours on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary moving through the region produced thunderstorms, some severe, during the late afternoon and early evening hours on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 5, 2:50 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 5, 2:50 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
350 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A strong but slow moving cold front will cross the region
tonight through Wednesday night. A series of low pressure
centers are expected to form along this front before it exits
the coast Thursday morning. High pressure from the mid-
Mississippi river valley will then build east on Thursday before
a cold front slides southeast through the area late Friday.
High pressure is expected to dominate the weather pattern this
weekend. Then early next week, we will monitor the eventual
northward progress of Hurricane Irma.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch 480 has been issued for our counties in
eastern Pennsylvania, as well as the New Jersey counties of Warren,
Hunterdon and Mercer, and for Cecil County in northeastern Maryland.
It is in effect until 9:00 PM.

A line of showers and thunderstorms was located along the Interstate
81 corridor in Pennsylvania, Maryland, West Virginia and Virginia
around 3:30 PM. The showers and thunderstorms will continue to
progress eastward. They should reach the Interstate 95 corridor in
northern Delaware, southeastern Pennsylvania and New Jersey around 7
or 8 o'clock. The convection will encounter unstable air in the
interim. Mixed layer CAPE values in eastern Pennsylvania will be in
the 1000 to 1500 J/kg range. As a result, the thunderstorms are
forecast to strengthen into the early evening hours. Speed shear in
the wind profiles may help to produce locally severe weather with
strong wind gusts possible. Heavy downpours may occur, as well.

The loss of daytime heating should allow the thunderstorms to weaken
as they approach the coast during the mid to late evening hours.

The showers and thunderstorms were ahead of a cold front that was
located across central New York, western Pennsylvania and West
Virginia at mid afternoon. The boundary will progress to the east
before stalling in our region tonight. Ripples of low pressure are
expected to travel northeastward along the boundary. As a result, we
are anticipating showers and isolated thunderstorms for the overnight
hours. Locally moderate to heavy rainfall is possible.

The southerly wind is forecast to persist to the east of the front
around 5 to 10 MPH. The wind should become light and variable in the
vicinity of the front and in areas to its immediate northwest.

Low temperatures are expected to favor the 60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The deep mid level trough extending from the Great Lakes to the
central Gulf Coast will maintain a southwesterly steering flow
over our region on Wednesday. As a result, the cold front will
be slow to progress to the east and off the coast. Additional
weak waves of low pressure are forecast to travel along the
front and we are anticipating a continuation of showers and
isolated thunderstorms in our region with locally moderate to
heavy rainfall on Wednesday.

The wind is expected to shift to the northwest around 5 to 10 MPH
behind the cold front. The cloud cover and the developing flow from
the northwest will keep maximum temperatures mainly in the 60s in
eastern Pennsylvania and northern New Jersey and in the lower and
middle 70s in the remainder of our forecast area.&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Hazards: Potential for heavy rain during the slow cold-frontal
passage is the primary forecast concern for the middle of this week
with an increasing risk for dangerous rip currents as long period 1-
2 foot swells continue to arrive along our NJ and DE coasts, in
groups the rest of this week. At times these swells will be masked
by short period wave groups but overall, from Thursday onward,
expect IRMA southeast long period swells to dominate.

Temperatures: Calendar day averages should be slightly below normal
Thursday, then 5 to 8 degrees below normal Friday through Sunday,
with the negative departure possibly easing next Monday and Tuesday.

The dailies...

Thursday...Temperatures will be chilling in a northerly flow behind
the cold front as precipitation chances decrease during the early
morning. Although the trough axis will be east of the area,
attendant cold air aloft may be sufficient to generate afternoon
instability showers north of I-78.

Friday...A secondary cold frontal passage is likely in the
afternoon or evening that will displace any brief attempt at a
milder intrusion Friday, ahead of the frontal passage. The lift
from weak convergence associated with cold front and the cold
trough aloft may be enough cause a few sprinkles or scattered
showers to the north of I-78.

Weekend...High pressure builds into and north of the region this
coming weekend, with probably dry weather and cooler than average
temperatures. There appears to be a fly in the ointment that we
continue to account for. Some models are spitting out very minor
amounts of showers here and there. This is apparently in response to
the cold trough aloft leaving a piece behind to form a closed low
aloft near Long Island.

Monday and Tuesday...Irma, model simulations continue a westward
trend with the northward recurvature of Irma. Followed previous
forecast with no significant change with this update. Stay tuned to
the latest forecasts from the National Hurricane Center (NHC).

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR conditions are expected until the arrival of a line of showers
and thunderstorms approaching from the west. The main line of
precipitation should reach KRDG and KABE around 2100 to 2200Z,
KILG/KPHL/KPNE/KTTN about 2300 to 0000Z, and KMIV and KACY around
0100 to 0200Z.

The line of showers and thunderstorms will be followed by a slow
moving cold front. As a result, we are anticipating showers and
isolated thunderstorms for tonight and Wednesday. Conditions are
forecast to favor the MVFR range with periods of VFR and IFR
possible.

A south to southwest wind around 5 to 10 MPH is expected ahead of
the front. The wind should become light and variable in the vicinity
of the boundary and it is forecast to be northwest around 5 to 10
MPH after the front passes.

Outlook...
Wednesday Night through early Thursday morning:
Periods of showers. Maybe a thunderstorm I-95 ewd. Sub-VFR
conditions likely through much of this period. Winds southerly
ahead of the front and north or northeast behind the front, then
trending northwest everywhere during Wednesday night, with
gusts the entire period generally under 20 knots. Confidence
ABOVE average, except below average on timing of the wind shift
and periods of heavier rain.

Late Thursday morning into Friday evening: VFR sct-bkn aoa 4000 ft.
Isolated showers possible, mainly northwest of PHL. Winds generally
west or northwest 5 to 15 kts (lighter at night). Confidence ABOVE
average.

Late Friday night through Sunday: VFR. Winds generally north 5 to 10
kts with gusts to 20 kt possible. Confidence average.

&&

.MARINE...
The surface flow over the coastal waters of New Jersey and Delaware
should remain from the south into Wednesday morning. A slow moving
cold front approaching from the west is forecast to reach the waters
on Wednesday afternoon.

Wind speeds of 15 to 20 knots are anticipated into this evening with
gusts around 25 knots on our ocean waters. Wind speeds are expected
to diminish overnight to around 10 knots or so.

Wave heights on our ocean waters are forecast to build to 4 to 6
feet early tonight, then they will be slow to subside. We have
extended the Small Craft Advisory on our ocean waters until 6:00 PM
Wednesday.

Outlook...
Wednesday night through early Thursday: Marginal SCA seas
hazard possible on portions of the Atlantic waters. We did not
issue an extension of the ongoing SCA forecast for today, due to
less than 80 percent confidence of 5 feet or greater seas.
Periods of showers/isolated thunderstorms, with locally erratic
winds/choppy seas, especially afternoon and night when generally
poor marine conditions are expected. Southerly flow Wednesday
turns northwest Wednesday night. Two foot 13 second period
southeast swells will be a constant underneath the wind wave
chop.

Thursday afternoon through Sunday: Improved weather, with sub-
advisory winds expected. BUT...seas may approach/exceed advisory
criteria Friday onward on the Atlantic waters as swells on the
northern periphery of IRMA arrive. This will probably include a
3 to 5 foot 14 to 18 second period, southeast swell.

RIP CURRENTS...
While the primary swell is forecast to remain from the south for the
remainder of today and Wednesday, there will be an underlying long
period east southeast swell along the coasts of Delaware and New
Jersey. As a result, the rip current risk will likely remain
moderate.

It is important to note that after Labor Day, many beaches may
be unguarded. Most rip current fatalities occur at unguarded
beaches. Only swim in the presence of a lifeguard. We are also
seeing a number of wave-related (e.g., shorebreak) injuries.
Enter the ocean feet first and do not turn your back to the
water.

For those that are in planning and are interested...a general
outlook follows:

Wednesday...4 ft 6 sec and wind 1915 is a mdt risk, Using 2 ft
13 sec also results in moderate risk.

Thursday...Low enhanced or moderate risk using 2 ft 11-18
second with a northwest wind of about 10 knots.

Friday...3 or 5 ft swell with a 14-18 second period and west
wind of about 8 kt...a solid MDT risk.

Saturday...2 or 4 feet and a 13-14 second period with a north
wind 10 kt gives us a solid moderate risk or possibly HIGH.

Sunday and Monday...too far distant in time to be sure but
certainly the potential for enhanced risk for the formation of
dangerous rip currents. It appears that Irma's contribution is
cut off by Carolinas as IRMA continues west toward the Florida
keys (5am EDT/5 outlook). HOWEVER...due note that AL94 trailing
IRMA has a high likelihood that a tropical depression or cyclone
will eventually form as per NHC's 5AM/5th TWO. It is that
modeled development that sends another wave of long period
swells to arrive at our shores around next Monday...again
depending on its future development.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ450>455.

&&

Synopsis...Miketta
Near Term...Iovino
Short Term...Iovino
Long Term...Miketta
Aviation...Iovino/Miketta
Marine...Iovino/Miketta
Hazardous weather outlook, Sep 5, 2:56 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
356 PM EDT Tue Sep 5 2017

NJZ007-009-PAZ054-055-060>062-101>106-062000-
Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
356 PM EDT Tue Sep 5 2017

...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Some thunderstorms late this afternoon and evening could produce
locally damaging winds, large hail and heavy rain. Localized flooding
is possible, particularly in urban and poor-drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is at least some potential for heavy rainfall Wednesday.
Localized flooding is possible, particularly in urban and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NJZ001-008-010-062000-
Sussex-Morris-Somerset-
356 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for northern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms late this afternoon and evening could produce
locally damaging winds and large hail.

There is at least some potential for heavy rainfall tonight.
Localized flooding is possible, particularly in urban and poor-
drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is at least some potential for heavy rainfall Wednesday.
Localized flooding is possible, particularly in urban and poor-
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DEZ001>003-MDZ012-015-019-020-NJZ012-013-016>023-027-062000-
New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
Middlesex-Western Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
356 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather/

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is at least some potential for heavy rainfall Wednesday and
early Wednesday night. Localized flooding is possible, particularly
in urban and poor-drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ008-NJZ015-PAZ070-071-062000-
Cecil-Mercer-Delaware-Philadelphia-
356 PM EDT Tue Sep 5 2017

...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is at least some potential for heavy rainfall Wednesday and
early Wednesday night. Localized flooding is possible, particularly
in urban and poor-drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ430-431-450>455-062000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
356 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-062000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
356 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the formation of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is at least some potential for heavy rainfall Wednesday
through Wednesday night. Localized flooding is possible,
particularly in urban and poor-drainage areas.

For the most part, there will be a a moderate or greater risk for
the development of dangerous rip currents Wednesday through Sunday
for the Delaware and New Jersey Beaches, as long-period swells from
Hurricane Irma arrive along our shores.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 2:59 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
359 PM EDT TUE SEP 5 2017

PAZ054-055-060>062-052030-
Lehigh-Monroe-Northampton-Berks-Carbon-
359 PM EDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
SOUTHEASTERN CARBON...SOUTHWESTERN MONROE AND SOUTHWESTERN
NORTHAMPTON COUNTIES...

At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wernersville to near
Shoemakersville. Movement was northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

These storms will be near...
  Hamburg, Robesonia and Shoemakersville around 405 PM EDT.
  Fleetwood around 410 PM EDT.
  Lenhartsville around 415 PM EDT.
  Lyons around 420 PM EDT.
  Kutztown around 425 PM EDT.
  Reading, Laureldale, Leesport, Wanamakers and New Tripoli around
  430 PM EDT.

Other locations impacted by these storms include West Lawn, West
Reading, Kenhorst, Hokendauqua, Trachsville, Weissport, Parryville,
North Catasauqua, Freemansburg and Catasauqua.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7627 4054 7617 4058 7605 4057 7602
      4065 7598 4070 7583 4074 7576 4078 7581
      4095 7550 4065 7525 4022 7600 4036 7621
      4037 7623 4046 7638
TIME...MOT...LOC 1958Z 231DEG 14KT 4035 7613 4052 7594

JRK

The radar

The Philadelphia radar (KDIX), 149 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Berks

When
September 5, 3:14 PM EST
Where
Berks County, 2.14 mi SSW of Mt Pleasant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -76.080

Quarter-size hail was reported near Wernersville.

Flash Flood, Berks

When
September 5, 4:30 PM EST
Where
Berks County, 0.62 mi NNE of Leesport to 0.85 mi ESE of Leesport
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
County Official
Coordinates
40.458, -75.965

Flash flooding occurred in Leesport and Ontelaunee Township (Berks County) around 530 pm. Sections of Pennsylvania Route 61 were closed between Bellemans Church Road and Ashley Way. One vehicle was trapped in the flood waters. Rainfall totals include 4.12 inches near Leinbachs (Berks County) and 3.35 inches at Robesonia (Berks County).

Thunderstorm Wind, Lehigh

When
September 5, 4:38 PM EST
Where
Lehigh County, 0.69 mi N of New Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.590, -75.730

Wires were reported down in Weisenberg, Lehigh County. Time estimated from radar.

Thunderstorm Wind, Berks

When
September 5, 4:50 PM EST
Where
Berks County, 0.53 mi W of Amityville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.300, -75.740

Downed trees and power lines closed a stretch of Route 662 in Amity Township in Berks County. Time estimated from radar.

Hail, Berks

When
September 5, 4:50 PM EST
Where
Berks County, 0.53 mi W of Wyomissing Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -75.990

Penny sized hail along with heavy rain and gusty winds were reported in West Wyomissing.

Flash Flood, Berks

When
September 5, 5:00 PM EST
Where
Berks County, 1.27 mi NNW of Moselem Spgs to 1.28 mi NNE of Moselem Spgs
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
40.498, -75.856

Route 622 was closed at Eagle Road in Moselem Springs due to flooding. Multiple vehicles were in the water.

Thunderstorm Wind, Montgomery

When
September 5, 5:04 PM EST
Where
Montgomery County, 2.1 mi NW of Perkiomenville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.340, -75.510

Trees and power lines down near Becker and Woodland Roads in Upper Frederick Township.

Thunderstorm Wind, Montgomery

When
September 5, 5:54 PM EST
Where
Montgomery County, 1.46 mi SSW of Sanatoga
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.231, -75.613

Two poles and trees down blocking some roadways in Pottstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712172, 712184, 712169, 712170, 712173, 712185, 712187, 712175.